Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Apr 27, 2021, 4:38 PM CDT for Olmsted County, Wabasha County, Minnesota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2021, 4:38 PM CDT (21:38 UTC)
- Expired
- Apr 27, 2021, 5:30 PM CDT
- In force
- 52 min
- Issued by
- NWS La Crosse, WI
Counties Olmsted County, MN, Wabasha County, MN
The radar
The La Crosse radar (KARX), 91 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
754
WWUS83 KARX 272138
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
438 PM CDT Tue Apr 27 2021
MNZ079-087-088-272230-
Wabasha-Olmsted-Winona-
438 PM CDT Tue Apr 27 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WINONA...
CENTRAL OLMSTED AND WABASHA COUNTIES...
At 437 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Mazeppa to near Eyota. Movement was east
at 45 mph.
Half inch hail has been reported with these storms.
Locations impacted include...
Rochester, Winona, Wabasha, Alma, Goodview, St. Charles, Plainview,
Eyota, Oronoco, Elgin, Buffalo City, Mazeppa, Dover, Stockton,
Rollingstone, Altura, Kellogg, Marion, Viola and West Newton.
This includes INTERSTATE 90 IN MINNESOTA between MILE MARKERs 217 and
231.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4419 9257 4420 9255 4437 9255 4437 9243
4444 9243 4446 9240 4445 9224 4440 9206
4436 9197 4433 9192 4429 9193 4427 9190
4420 9187 4416 9180 4413 9173 4410 9171
4406 9164 4389 9234 4419 9258
TIME...MOT...LOC 2137Z 249DEG 38KT 4425 9256 4403 9229
$$
JAMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Apr 27, 2:27 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Apr 27, 2:27 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 227 PM CDT Tue Apr 27 2021 .SHORT TERM...(This evening through Wednesday) Issued at 226 PM CDT Tue Apr 27 2021 At 145 PM, areas of showers and storms were located to the northwest and northeast of the local area, with a lull overhead. An elevated nearly stationary front was seen on satellite extending from roughly Austin to Winona to Black River Falls, with partly cloudy skies to the north and south of this feature. The surface warm front was located farther south, stretching from roughly Fayette County to Richland County. Temperatures were mainly in the 50s and 60s north of this surface front, and 70s to near 80 south of it. Into this afternoon, confidence in coverage and timing of showers/storms is somewhat lower, but model guidance suggests that as shortwave energy rides northeastward along the edge of the approaching large trough this afternoon and evening, expect an uptick in scattered showers/storms over our area. Elevated instability near and south of the previously mentioned elevated front, along with mid-level lapse rates of 6-8 C/km will continue to support a threat for large hail in any stronger storms into this evening, before instability finally sags off to the southeast late tonight and thunder chances diminish. Wednesday could see small shower chances, as the area remains in the large scale trough and shortwave energy rotates through, though coverage of showers is somewhat uncertain with many models trending dry and a thin low-level moisture layer. QPF amounts look fairly light for Wednesday regardless. Highs will be slightly below average, mainly in the 50s to 60s. .LONG TERM...(Wednesday night through Tuesday) Issued at 226 PM CDT Tue Apr 27 2021 A messy split upper flow pattern will be present Wednesday night into Thursday with a northern stream trough digging into the Upper Mississippi Valley. This sharpening trough will be accompanied by a fairly strong cold front, which will usher in a brief return to a cooler, albeit near-normal, pattern through Friday. The front will also bring a chance of showers as it crosses the area on Thursday, though not all guidance is on that bandwagon. Will stick with 20 to 30 percent PoPs for now, highest east of the Mississippi River. Looks like we may build a small amount of instability out ahead of the front, so can't rule out an isolated thunderstorm or two. With a strong push of cold advection immediately behind the front, expecting gusty northwest winds to develop by afternoon along and behind the front. High pressure and a drier airmass build into the region Friday, but warm advection return flow quickly develops by Friday night as the ridging departs. That looks to bump highs solidly into the 70s by Saturday. A passing shortwave may bring a glancing blow of light rain to Taylor and Clark counties. Mid-level flow then becomes more zonal and kind of messy heading into Saturday night and Sunday with several embedded weak waves of energy progged to traverse the area into early next week. This looks to bring potential for a few loosely organized rounds of convection into Tuesday. Instability looks to be rather meager through this timeframe, however. Highs Sunday through Monday look to be on a gradual cooling trend through the 70s and 60s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 103 PM CDT Tue Apr 27 2021 Scattered to broken VFR clouds with isolated showers/thunderstorms are expected this afternoon, with scattered showers and thunderstorms late this afternoon into this evening and MVFR to IFR ceilings possible overnight into Wednesday morning. A few showers and isolated storms are possible early this afternoon, but coverage should increase by late afternoon into early evening as forcing increases. Confidence is lower on exact timing and placement, and the window for thunderstorms might be able to be narrowed down as trends become more apparent. For now, have added a period of VCTS for when storms look most plausible at KRST/KLSE. Brief MVFR to IFR visibility reductions are possible under stronger showers/storms, with hail also possible in any stronger storms this afternoon and evening. Guidance suggests an area of lower ceilings should move in from the north tonight, with thunder chances diminishing but scattered to isolated showers possible overnight. Ceilings could start to improve by Wednesday afternoon. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Lee LONG TERM...Kurz AVIATION...Lee
Hazardous weather outlook, Apr 27, 5:01 AM CDT, 11 hours 37 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 501 AM CDT Tue Apr 27 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-281015- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 501 AM CDT Tue Apr 27 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms today and tonight. The main hazards are lightning and isolated storms could produce large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Zapotocny
In the hours before
Local storm report, Apr 27, 2:38 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
238 PM CDT TUE APR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 AM HAIL GILMAN 45.17N 90.81W
04/27/2021 E1.00 INCH TAYLOR WI PUBLIC
&&Special weather statement, Apr 27, 3:56 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service La Crosse WI
356 PM CDT Tue Apr 27 2021
MNZ086-087-272200-
Olmsted-Dodge-
356 PM CDT Tue Apr 27 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OLMSTED AND DODGE
COUNTIES...
At 356 PM CDT, a strong thunderstorm was located over Claremont, or 7
miles west of Dodge Center, moving northeast at 45 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Rochester, Dodge Center, Mantorville, Kasson, Byron, Oronoco, West
Concord, Claremont, Wasioja, Douglas, Concord, Eden, South Troy,
County Roads 20 And 5, Potsdam, Highway 57 And 570th Street, Hidden
Meadows R V Park, County Roads 5 And 6, Highway 56 And County 6 and
Kings Park.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4412 9305 4420 9284 4420 9233 4411 9232
4411 9224 4388 9305
TIME...MOT...LOC 2056Z 240DEG 40KT 4400 9300
JAMLocal storm report, Apr 27, 4:10 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
410 PM CDT TUE APR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL DODGE CENTER 44.03N 92.86W
04/27/2021 E0.70 INCH DODGE MN LAW ENFORCEMENT
&&Local storm report, Apr 27, 4:22 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
422 PM CDT TUE APR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL BYRON 44.03N 92.64W
04/27/2021 E0.75 INCH OLMSTED MN BROADCAST MEDIA
0420 PM HAIL KASSON 44.03N 92.75W
04/27/2021 M0.25 INCH DODGE MN BROADCAST MEDIA
&&Local storm report, Apr 27, 4:32 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
432 PM CDT TUE APR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL MANTORVILLE 44.07N 92.76W
04/27/2021 E0.70 INCH DODGE MN BROADCAST MEDIA
PEA TO DIME SIZE HAIL.
&&Special weather statement, Apr 27, 4:38 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
438 PM CDT Tue Apr 27 2021
MNZ079-087-088-272230-
Wabasha-Olmsted-Winona-
438 PM CDT Tue Apr 27 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WINONA...
CENTRAL OLMSTED AND WABASHA COUNTIES...
At 437 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Mazeppa to near Eyota. Movement was east
at 45 mph.
Half inch hail has been reported with these storms.
Locations impacted include...
Rochester, Winona, Wabasha, Alma, Goodview, St. Charles, Plainview,
Eyota, Oronoco, Elgin, Buffalo City, Mazeppa, Dover, Stockton,
Rollingstone, Altura, Kellogg, Marion, Viola and West Newton.
This includes INTERSTATE 90 IN MINNESOTA between MILE MARKERs 217 and
231.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4419 9257 4420 9255 4437 9255 4437 9243
4444 9243 4446 9240 4445 9224 4440 9206
4436 9197 4433 9192 4429 9193 4427 9190
4420 9187 4416 9180 4413 9173 4410 9171
4406 9164 4389 9234 4419 9258
TIME...MOT...LOC 2137Z 249DEG 38KT 4425 9256 4403 9229
JAMThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 12:26 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 49 min |
| Apr 27, 1:13 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Jackson, Trempealeau | 47 min |
| Apr 27, 1:25 AM CDT | Special Weather Statement | ARX | La Crosse | 20 min |
| Apr 27, 1:49 AM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 41 min |
| Apr 27, 2:16 AM CDT | Special Weather Statement | ARX | Jackson | 59 min |
| Apr 27, 2:33 AM CDT | Special Weather Statement | ARX | Buffalo, Trempealeau | 57 min |
| Apr 27, 3:24 AM CDT | Special Weather Statement | ARX | Adams | 36 min |
| Apr 27, 3:44 AM CDT | Special Weather Statement | ARX | Clark | 46 min |
| Apr 27, 4:35 AM CDT | Special Weather Statement | ARX | Taylor | 40 min |
| Apr 27, 5:20 PM CDT | Special Weather Statement | ARX | Trempealeau | 55 min |
| Apr 27, 3:56 PM CDT | Special Weather Statement | ARX | Dodge | 64 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.